Idaho, 2021

Damaging Wind in Idaho, August 2, 2021

August 2, 2021 · NWS PIH · 2 events in 1 county or zone

Trees downed in Pocatello.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Trees downed in Pocatello.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 2, 12:25 PM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 2, 12:25 PM MST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
125 PM MDT Mon Aug 2 2021

.SHORT TERM...Tonight through Wednesday.

An upper level trough and associated surface front/dry line will
pass through central and east Idaho this afternoon. This will be the
focus for additional thunderstorms this afternoon. Precipitable
water values remain extraordinarily high, around 1.25 inches.
Surface dew points remain in the low to mid 60s. So heavy rain is
almost certain with thunderstorms once again this afternoon and
evening. Flash flood watches remain in effect for the high
country. Isolated flooding remains possible in the Snake Plain,
but mainly concerned with street flooding there, higher threat
along the bench areas.Isolated severe storms can't be entirely
ruled out with strong winds possible as well.

Models show convection ending this evening as the dry line/front
passes into Wyoming. Tuesday and Wednesday looks much drier with
lower dew points. Still moist by Idaho standards, but looking at dew
points in the upper 40s to around 50 as opposed to the current low
to mid 60s we are currently enjoying. Isolated heat of the day
variety thunderstorms are possible Tuesday and Wednesday. Wednesday
is a slightly better chance over the central mountains as a weak
upper level trough enters the region.

13

.LONG TERM...Thursday through Monday. A storm will @see across
eastern Idaho Thursday, with a better chance of showers and
thunderstorms. These storms won't be tapping into deep monsoon
moisture, but we can't rule out a few storms producing locally heavy
rain because of recent rainfall and moisture. The storm track shifts
north through the weekend. We could see some showers and storms
closer to the Montana border, but most of the area will be dry and
breezy. Keyes

&&

.AVIATION...Showers and thunderstorms will be potentially impacting
TAF sites this afternoon and evening. Just like the past few days,
we could see MVFR/IFR weather due to heavy rain and low visibility.
We should see things ending west to east overnight. At the moment,
we don't think we will have fog or stratus issues just due to all of
the recent rainfall...but it might be something we need to monitor.
Tomorrow should be VFR with no storms expected. Keyes

&&

.FIRE WEATHER...Showers and thunderstorms and the risk of heavy
rainfall and debris flows will end overnight from west to east. We
could see a few very isolated storms tomorrow across mainly the
central mountains and near the Wyoming border, but the risk is very
low (around 10% at most). There is an increasing chance in the
central mountains later Wednesday, expanding everything heading into
Thursday. These storms will be more of a mix of wet and dry, as
monsoon moisture won't be around. That said, with all of the recent
rainfall...it's possible enough moisture is there to produce a few
locally heavy rainers. The storm track shifts north heading into the
weekend. While showers and storms are possible closer to the Montana
border, the main issue may become gusty winds across most of central
and eastern Idaho with a drier airmass moving in. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for IDZ056>074.

&&

In the hours before

Special weather statement, Aug 2, 4:05 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
505 PM MDT Mon Aug 2 2021

IDZ058-059-022345-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
505 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ONEIDA...SOUTHERN
BANNOCK AND WEST CENTRAL FRANKLIN COUNTIES UNTIL 545 PM MDT...

At 504 PM MDT, Doppler radar was tracking a strong thunderstorm over
Malad, moving west southwest at 10 to 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Malad, Pleasantview and Samaria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Expect very low visibilities while driving in heavy rain.

&&

LAT...LON 4211 11238 4232 11235 4233 11218 4213 11208
TIME...MOT...LOC 2304Z 359DEG 13KT 4221 11227

TW
Special weather statement, Aug 2, 4:25 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Pocatello ID
525 PM MDT Mon Aug 2 2021

IDZ053-067-030015-
Upper Snake River Plain ID-Beaverhead/Lemhi Highlands ID-
525 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT AND
SOUTHEASTERN CLARK COUNTIES UNTIL 615 PM MDT...

At 524 PM MDT, Doppler radar was tracking a line of thunderstorms 7
miles northwest of Parker, or 15 miles north of Rexburg, moving east
at around 15 mph.

Winds in excess of 40 mph and small hail will be possible with this
storm.

Locations impacted include...
Parker and Saint Anthony Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Heavy rain will create very low visibilities as well.

&&

LAT...LON 4398 11202 4418 11218 4426 11183 4392 11172
TIME...MOT...LOC 2324Z 274DEG 25KT 4404 11187

TW
Special weather statement, Aug 2, 4:39 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Pocatello ID
539 PM MDT Mon Aug 2 2021

IDZ051-052-055-030030-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Shoshone/Lava Beds ID-
539 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLAINE...SOUTH
CENTRAL BUTTE...NORTHEASTERN LINCOLN AND NORTHEASTERN MINIDOKA
COUNTIES UNTIL 630 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Craters Of The Moon, or 29 miles south of Arco,
moving southeast at 20 mph.

Winds in excess of 40 mph and small hail will be possible with this
storm.

Locations impacted include...
Coxs Well Airport and Laidlaw Corrals Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Low visibilities is expected in heavy rain.

&&

LAT...LON 4311 11400 4330 11335 4333 11324 4323 11316
      4315 11311 4311 11327 4292 11388
TIME...MOT...LOC 2338Z 336DEG 17KT 4321 11331

TW
Special weather statement, Aug 2, 4:46 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Pocatello ID
546 PM MDT Mon Aug 2 2021

IDZ051-075-030045-
Shoshone/Lava Beds ID-Wood River Foothills ID-
546 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE AND CENTRAL
LINCOLN COUNTIES UNTIL 645 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm near
Richfield, or 12 miles south of Picabo, moving southeast at 20 mph.

Winds in excess of 40 mph  and small hail will be possible with this
storm.

Locations impacted include...
Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Expect low visibilities when driving through heavy rain.

&&

LAT...LON 4320 11429 4327 11411 4292 11388 4287 11416
TIME...MOT...LOC 2345Z 336DEG 17KT 4312 11413

TW
Special weather statement, Aug 2, 4:52 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Pocatello ID
552 PM MDT Mon Aug 2 2021

IDZ051>055-030115-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Shoshone/Lava Beds ID-
Lower Snake River Plain ID-
552 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
SOUTHWESTERN JEFFERSON...NORTHWESTERN BANNOCK...SOUTH CENTRAL
BUTTE...NORTHWESTERN POWER...NORTHWESTERN BONNEVILLE AND WESTERN
BINGHAM COUNTIES UNTIL 715 PM MDT...

At 550 PM MDT, Doppler radar was tracking a line of thunderstorms
near and on either side of Taber, or 18 miles west southwest of
Blackfoot, moving southeast at 10 to 15 mph.

Winds in excess of 40 mph and small hail will be possible with this
storm.

Locations impacted include...
American Falls Reservoir, Aberdeen, Roberts, Taber, Springfield,
Rockford, Moreland, Pingree, Rose, Groveland, Sterling, East Butte
and Kettle Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Be cautious driving through thunderstorms as heavy rain
will cause very low visibilities.

&&

LAT...LON 4328 11319 4338 11282 4380 11245 4369 11202
      4313 11242 4288 11295
TIME...MOT...LOC 2350Z 336DEG 17KT 4326 11271

TW
Special weather statement, Aug 2, 5:06 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Pocatello ID
606 PM MDT Mon Aug 2 2021

IDZ051-054-055-030115-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-
Lower Snake River Plain ID-
606 PM MDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
NORTHWESTERN POWER...EASTERN LINCOLN...NORTH CENTRAL CASSIA...
SOUTHWESTERN BINGHAM AND SOUTHEASTERN MINIDOKA COUNTIES UNTIL 715 PM
MDT...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Minidoka, or 16 miles north of Lake Walcott, moving
southeast at 30 mph.

Winds in excess of 40 mph  and small hail will be possible with this
storm.

Locations impacted include...
American Falls, Lake Walcott, Minidoka, Bear Trap Airport, Pilar
Butte and Interstate 84 And 86 Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Thunderstorms will create low visibilities while driving.

&&

LAT...LON 4296 11375 4315 11312 4278 11284 4256 11351
TIME...MOT...LOC 0005Z 333DEG 27KT 4291 11341

TW

The radar

The Pocatello radar (KSFX), 33 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Bannock

When
August 2, 5:13 PM MST to 5:25 PM MST
Where
Bannock County, Pocatello
Reported by
Public
Coordinates
42.870, -112.430

Funnel cloud reported in Pocatello.

Thunderstorm Wind, Bannock

When
August 2, 6:00 PM MST to 6:20 PM MST
Where
Bannock County, Pocatello
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.870, -112.430

Several trees downed in Pocatello with damage to a house and many branches in roadways. Some damage near 500 block of North Garfield Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977858, 977857.